Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 4:29 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 4:29 PM CDT (21:29 UTC)
- Expired
- Apr 28, 2014, 5:00 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Madison County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 53 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:30 PM CDT | HAIL 0.75 | Granite City, IL | ROTATING WALL CLOUD AT 415 PM FOLLOWED BY PENNEY-SIZED HAIL AT 430 PM. |
| Apr 28, 4:35 PM CDT | HAIL 0.75 | Granite City, IL | PEA TO PENNY SIZED HAIL INCREASING IN SIZE. |
| Apr 28, 4:59 PM CDT | HAIL 0.25 | Edwardsville, IL | NEAR SIU-E |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162
WUUS53 KLSX 282129
SVRLSX
ILC119-163-282200-
/O.NEW.KLSX.SV.W.0076.140428T2129Z-140428T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 500 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROOKLYN...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON PARK...GRANITE CITY...CASEYVILLE...FAIRVIEW HEIGHTS...
PONTOON BEACH...COLLINSVILLE...MARYVILLE...GLEN CARBON...
EDWARDSVILLE...FAIRMONT CITY...MITCHELL AND POAG.
THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3854 9017 3875 9019 3883 8998 3864 8986
TIME...MOT...LOC 2130Z 246DEG 30KT 3866 9014
HAIL...1.25IN
WIND...60MPH
$$
GLASS2 follow-up statements
333
WWUS53 KLSX 282147
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT MON APR 28 2014
ILC163-282157-
/O.CAN.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/
ST. CLAIR IL-
447 PM CDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CLAIR COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998
TIME...MOT...LOC 2147Z 246DEG 30KT 3876 8998
$$
ILC119-282200-
/O.CON.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/
MADISON IL-
447 PM CDT MON APR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MADISON COUNTY UNTIL 500 PM CDT...
AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLEN CARBON...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EDWARDSVILLE.
THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998
TIME...MOT...LOC 2147Z 246DEG 30KT 3876 8998
HAIL...1.00IN
WIND...60MPH
$$
GLASS655 WWUS53 KLSX 282200 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 500 PM CDT MON APR 28 2014 ILC119-282210- /O.EXP.KLSX.SV.W.0076.000000T0000Z-140428T2200Z/ MADISON IL- 500 PM CDT MON APR 28 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADISON COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM. LAT...LON 3866 8988 3866 9012 3879 9010 3883 8998 TIME...MOT...LOC 2200Z 246DEG 30KT 3880 8985 $$ GLASS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:09 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 28, 3:09 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 309 PM CDT Mon Apr 28 2014 .SHORT TERM: (Through Late Tonight) Issued at 305 PM CDT Mon Apr 28 2014 The line of severe convection that has formed along the dry line will continue to move east-northeast through 00Z. Hail to the size of golf balls, wind gusts to 60 mph, and a few tornadoes will be possible. This activity will exit the region early this evening as dry air advects in from the west. CVKING .LONG TERM: (Tuesday through Next Monday) Issued at 305 PM CDT Mon Apr 28 2014 Atypical weather pattern expected much of this work week as a stacked/occluded low pressure system currently in Nebraska slowly pinwheels east-northeast to the western Great Lakes by Thursday morning. Extensive cloudiness, scattered showers and cool temperatures for late April, will be the rule through Thursday. Have stuck pretty close to a consensus blend of model guidance for temperatures. Upper flow to become zonal by the end of this coming weekend and temperatures should gradually warm back up into the 70s for daytime highs. A quasistationary front will also setup shop across the CWA, but moisture return will be slow and therefore POPs remain low at this time in the extended forecast. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1205 PM CDT MON APR 28 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1205 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. TILLY
In the hours before
Local storm report, Apr 28, 4:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL ST. LOUIS 38.64N 90.24W
04/28/2014 E0.75 INCH ST. LOUIS CITY MO AMATEUR RADIO
AT I-70 AND GOODFELLOW.
&&
FUCHSLocal storm report, Apr 28, 4:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD GODFREY 38.97N 90.19W
04/28/2014 MADISON IL AMATEUR RADIO
STREET FLOODING WITH PEA-SIZED HAIL.
&&
FUCHSLocal storm report, Apr 28, 4:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM WALL CLOUD COLLINSVILLE 38.68N 90.00W
04/28/2014 MADISON IL PUBLIC
COULD NOT DETERMINE ROTATION DUE TO DISTANCE FROM
CLOUD.
&&
FUCHSLocal storm report, Apr 28, 4:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM WALL CLOUD ST. LOUIS 38.64N 90.24W
04/28/2014 ST. LOUIS CITY MO TRAINED SPOTTER
WALL CLOUD WITH SLIGHT ROTATION.
&&
FUCHSLocal storm report, Apr 28, 4:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL WOOD RIVER 38.86N 90.08W
04/28/2014 M1.00 INCH MADISON IL TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 28, 4:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BETHALTO 38.90N 90.05W
04/28/2014 E1.25 INCH MADISON IL AMATEUR RADIO
QUARTER TO HALF DOLLAR SIZE HAIL WITH TORRENTIAL RAIN 1
MILE EAST OF HWY 111 NEAR PERRY ROAD.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Apr 27, 10:08 PM CDT | River Flood Warning | LSX | Calhoun | 35 days |
| Apr 28, 2:22 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 38 min |
| Apr 28, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 48 min |
| Apr 28, 2:58 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 32 min |
| Apr 28, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Madison | 41 min |
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Pike | 47 min |
| Apr 28, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 47 min |
| Apr 28, 3:56 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 49 min |
| Apr 28, 4:17 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 28 min |
| Apr 28, 4:45 PM CDT | Tornado Warning | LSX | Bond, Macoupin, Madison, Montgomery | 30 min |
| Apr 28, 4:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 25 min |
| Apr 28, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 48 min |
| Apr 28, 5:29 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.